Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

May 31, 2001Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2001, 7:27 PM CDT for Yankton County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 7:27 PM CDT (00:27 UTC)
Expired
May 31, 2001, 8:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:55 PM CDTHail 1Utica, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010027
SVRFSD
SDC135-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MAYFIELD...OR ABOUT 17
  MILES NORTH OF YANKTON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYFIELD AROUND 735 PM CDT
  UTICA AROUND 750 PM CDT
  YANKTON...MISSION HILL AROUND 755 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4316 9733 4317 9758 4288 9758 4287 9723

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 31, 3:10 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT THU MAY 31 2001

THINGS A LIT MORE UNDER CONTROL TDA AS UPR LOW AND ASSCD MOISTURE
FINALLY PULLED OFF TO SE. HOWEVER...NOW NEW UPR TROF DIGGING SE
TOWARDS CWA TNGT AND FRI...TAPPING INTO LEFTOVER MOISTURE...
BRINGING BACK SCT SHWRS AND A FEW TSTMS ESP TNGT. MAIN INSTABILITY
THIS AFTN INTO EVE WILL BE N AND W IN CWA...WHERE BEST CHC TSTMS IS.
TIMING OF COLD ADV CRITICAL TO HIGHS FOR FRI WITH NRN CWA PRETTY
MUCH IN THE COOL AIR RIGHT AWAY EVEN WITH DECENT MIXING. WILL HAVE
TO PUT A DAMPER ON THE TEMPS ALL THE WAY FM THE WEEKEND THRU THE
EXTD AS WE REALLY DO NOT EVER GET INTO SFC WARM ADV FOR VERY LONG
UNTIL NEXT THU. RELATIVELY NICE FOR SAT AHEAD OF NEXT BIG WX MAKER.
TREND OF MODELS IS TO SLOW DOWN AND AMPLIFY THIS NEXT STG UPR
TROF...WITH NEW UKMET ESP OMINOUS AND WET. DOES LOOK LIKE GOOD CHC
OF SIGNIFICANT SHWRS AND TSTMS FM SUN THRU MON...WITH LINGERING COOL
SHWRS MON NGT THRU PSBLY TUE NGT ESP IN ERN HLF CWA.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTTornado WarningFSDHutchinson23 min
May 31, 7:40 PM CDTTornado WarningFSDYankton35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.